New Jersey, 2003

Cold in New Jersey, January 14 to 29, 2003

January 14 to 29, 2003 · NWS PHI · 21 events in 21 counties and zones

A cold frontal passage on the 13th initiated about a two week run of unseasonably cold weather, even by January standards across New Jersey. There was one cold related death and a few others that were indirectly caused by the cold weather.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold frontal passage on the 13th initiated about a two week run of unseasonably cold weather, even by January standards across New Jersey. There was one cold related death and a few others that were indirectly caused by the cold weather. There were several cases of either frostbite or hypothermia throughout the state. The coldest mornings were on the 18th and 28th as low temperatures dipped into the single numbers or below zero. For many locales, they were the coldest days in three years. Minimum temperatures on most days were no higher than the teens. The extreme cold filled homeless shelters to capacity. In addition the number of vehicle batteries dying and parking brakes freezing increased. Calls to heating oil firms and utilities rose dramatically. On January 18th, Public Service Electric and Gas logged 13,000 calls, twice their normal number. Several water mains broke because of the extreme cold. The Coast Guard had to break the ice in the Delaware River to make heavy shipping possible. Because of ice in Raritan Bay and around New York City, a few ferry services were stopped and ferry service between Cape May and Lewes was also restricted. On January 23rd, Public Service Electric and Gas set a usage record for both natural gas (2,425 million dekatherms) and winter time electricity usage (6,877 megawatts). In Sussex County, the cold weather caused the postponement of outdoor work projects. The non-profit assistance program in the county reported a 250 percent increase in people requesting help. In Middlesex County, a 20-year-old man was found frozen to death at a Garden State Parkway rest stop in Woodbridge. Elsewhere in Woodbridge, a 77-year-old man and a 50-year-old woman died in a fire caused by a portable electric heater that tipped over. Elsewhere in Middlesex County, water main breaks occurred in Metuchen (State Route 27) Middlesex Borough and Perth Amboy (State Route 35). In Monmouth County, ferry service between the county and New York City was suspended from January 23rd through the 26th because of ice in Raritan Bay and around the piers in New York City. About 70 percent of Raritan Bay was frozen. This was the first time since 2000 that ferry service was suspended. About 4,000 commuters who took the ferries in Highlands, Atlantic Highlands, the Belford section of Middletown Township and South Amboy (Middlesex County) had to scramble to find alternate ways to get to and from Manhattan. In Freehold, a 12 inch water main burst on U.S. Route 9 on the 30th flooded and closed the southbound lanes of the roadway. The northbound traffic was backed up for hours. In Ocean County, freezing spray problems caused fishing boats to stay in port. Too much ice accumulating on one side can cause the boat to list and capsize. Shelters in Trenton (Mercer County) were setting records. Along coastal New Jersey (Ocean, Cumberland, Cape May and Atlantic Counties), homeowners' pipes were bursting and included vacant summer homes which were not properly winterized. In Cumberland County, a 49-year-old woman was found dead on the street in Bridgeton. She suffered from asthma and it was believed the cold weather triggered an attack. The Cape May-Lewes Ferry service was reduced to one working vessel because of the ice in Delaware Bay. While the extended cold weather was expected to reduce the pest problem this upcoming growing season, wineries feared the unseasonably cold weather may kill or damage grape vines. Lowest temperatures included 9 degrees below zero in Walpack (Sussex County), 6 degrees below zero in Hainesville (Sussex County), 2 degrees below zero in Newton (Sussex County), Estell Manor (Atlantic County) and Long Valley (Morris County), zero in Chatham (Morris County) and Somerville (Somerset County), 2 degrees in Flemington (Hunterdon County) and Seabrook (Cumberland County), 3 degrees in Phillipsburg (Warren County) and the Atlantic City International Airport, 4 degrees in Freehold (Monmouth County), New Brunswick (Middlesex County) and Hightstown (Mercer County) 5 degrees in Trenton (Mercer County) and Mount Holly (Burlington County), 7 degrees in Pennsauken (Camden County), 8 degrees in Beach Haven (Ocean County), 9 degrees in West Deptford (Gloucester County) and 10 degrees at the Marina within Atlantic City. This cold snap cemented January as being unseasonably cold. The preliminary statewide monthly mean temperature of 26.3 degrees was the coldest January and winter month since 1994 (24.1 degrees). Normal is 30.6 degrees. The monthly mean temperature of 27.9 degrees at the Atlantic City International Airport was also the coldest January and the coldest winter month since 1994 (27.6 degrees). The monthly mean temperature of 31.4 degrees at the Atlantic City Marina was the coldest January and the coldest winter month since 1994 (29.5 degrees). In Trenton, the monthly mean temperature of 26.0 degrees was 5.8 degrees colder than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 14, 2:50 AM EST, 10 minutes earlier.

Area forecast discussion, Jan 14, 2:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 AM EST TUE JAN 14 2003

OTHER THAN THE CONTINUATION OF COLD WX...NOT MUCH MSRBL PCPN
EXPECTED WITH THIS FCST PKG THRUT THE NEXT SEVEN DAYS. -NAO
FCSTD TO GO + JUST IN TIME TO SUGG LOW OFF SE CST COULD TAKE A QUICK
EXIT TO THE ENE. IF TRUE...THIS WOULD BE ONLY THE SECOND TIME THIS
LATE FALL/WINT THAT A LO OFF THE SE CST HAS NOT AFFECTED US. REAL
STORY FOR THIS WINTER CONTS TO BE STG +PNA WHICH SHOWS LTL
INCLINATION TO BREAK AS EXTREMELY COLD VORTEX ROTATES MENACINGLY OVR
THE UPPER HUDSON BAY. NAO FCSTD TO BCM NEG AGN KEEPING THE FCSTD
COLDEST AIR IN THE NRN HEMISPHERE IN CANADA. LATEST GFS CONTG TREND
OF SUGG WE MIGHT GET A BRIEF THAW TWD SUPER BOWL WEEKEND B4 MORE
ARCTIC AIR RETURNS.

MODELS ALL HAVE INIT PRETTY WELL WITH THE 00Z RUN. ONLY WEAKNESS IS
AIR IS COLDER ACRS LWR PEN OF MI. WE WERE NOT INCLINED TO GO WITH
THE WRMR ETA MOS ANYWAY. SHRT WV IN OH VLY FCSTD TO MOV ACRS THE LWR
HALF OF OUR CWA. DEEPEST MSTR IS IN THE SNOW GROWTH RGN...BUT MDLS
FCSTG VERY LTL OMEGA. THE ONLY WKLY (AS IN VERY) ISENTROPIC SUPPORT
COMES TAFTN. OTHERWISE BEST FGEN FRCG IS OCRG ATTM AND WILL BE WELL
E BY THE TIME THE MSTR ARRIVES. THUS WE WILL KEEP FLURRY FCST
GOING WITH CLOUDIER SKIES DURG THE AFTN. FCST MDL FULL SUN MACROS
THRUT SUPPORT COLDER NGM/AVN MOS FOR MAX TEMPS AND WE WILL LEAN TWD
THEM.

NEXT SHORT WAVE COMES THRU OVRNGT. THIS ONE SEEMS TO HAVE A BIT LESS
SUPPORT THAN THE DAYTIME ONE. NEVERTHELESS BY THEN MSTR IS ACTUALLY
CLOSER TO THE GROUND (AGAIN IN SNOW GROWTH AREA) AND WE/LL KEEP IN
LOW CHC OF FLURRIES. TRAJ ABV BNDRY LYR MORE WNW THAN NW WITH THIS
LATEST OUTBREAK AND ANY LAKE EFFECT REFUSE FOR US WOULD HAVE TO COME
FROM ERIE AND BE LIMITED TO JUST OUR FAR NRN ZNS. PRESENCE OF CLDS
SHLD PREVENT TEMPS FROM PLUNGING FARTHER AND WILL STICK CLOSE TO
GUID.

GFS MORE PESIM THAN THE ETA FOR WED DAY. EVEN THE ETA HAS CONVECTIVE
TEMPS BEING REACHED. WE WILL LEAN A BIT TWD THE GFS AND ADD SOME
FLURRIES FAR NRN ZONES. MDL SOUNDGS SUPPORT GOING MAYBE A DEG LWR
WITH MAX TEMPS THAN TDY AGAIN TWD THE COLDER NGM/AVN MOS GUID. GFS
MOS GUID LOOKS TOO COLD ON THU DAY WITH A BIT OF WARMUP PRECEDING
NEXT SYS UNLESS DAY IS OVC.

LATEST 00Z MDL RUNS NOT SHOWING MUCH CHG WITH THE SRN STREAM SYS.
EURO MODELS ARE SLGLTY FARTHER N AND ALSO SLGTLY FSTR THAN THE GFS.
GFS H2.5 JET GETS CLOSE TO SRN ZNS AND IS FARTHER N THAN THE ETA/S.
GIVEN THAT AT THIS TIME RNG MOST OF THE MDLS HAVE HAD A SEWD BIAS
WITH SFC LOWS THIS WINTER...WE WILL KEEP POPS IN FAR SERN ZNS. ONLY
CHG WILL BE BASED ON THE FASTER EUROS AND CANADIAN TO LEAVE MSRBL IN
JUST FOR THU NGT. WE/LL LEAVE THE MNTN OF FLURRIES IN FOR FRI WITH
PASSAGE OF NRN STREAM TROF. RATHER STRONG LOOKING TROF COMES THRU
OUR CWA ON SUN WITH NOT MUCH SFC REFLECTION. ATTM ALL THE MED RNG
MDLS INIT CYCLOGEN TOO FAR E TO AFFECT US. WE WILL ADD FLURRIES TO
THE FCST FOR NOW.

MARINE: WE/LL CONT SCA.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SML CRFT ADVSRY CST AND LWR DE BAY ANZ431-450>455.

TFG
Hazardous weather outlook, Jan 13, 5:24 AM EST, 21 hours 36 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 AM EST MON JAN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Camden

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Camden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cumberland

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Atlantic

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Cape May

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Monmouth

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Ocean

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gloucester

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Gloucester forecast zone
Injuries
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hunterdon

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Hunterdon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mercer

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Cold/Wind Chill, Middlesex

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Middlesex forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morris

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwestern Burlington

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Cold/Wind Chill, Salem

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Salem forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Cold/Wind Chill, Somerset

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southeastern Burlington

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sussex

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Cold/Wind Chill, Warren

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Atlantic

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Western Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Cape May

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Monmouth

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Western Monmouth forecast zone
Injuries
6 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Ocean

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Middlesex2003-01-2220MaleVehicle/Towed TrailerDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342811, 5342812, 5342813, 5342814, 5342815, 5342816, 5343268, 5343269, 5343270, 5343271, 5343272, 5343273, 5343274, 5343275, 5343276, 5343277, 5343278, 5343279, 5343280, 5343406, 5343407.